Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 88, NWS Raleigh, NC

July 11, 2004Montgomery County, Richmond County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 11, 2004, 4:59 PM EDT for Montgomery County, Richmond County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 4:59 PM EDT (20:59 UTC)
Expired
Jul 11, 2004, 5:30 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Montgomery County, NC, Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 139 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 112059
SVRRAH
NCC123-153-112130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
458 PM EDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA 
  WESTERN RICHMOND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MANGUM...OR ABOUT 13 MILES NORTH OF
  WADESBORO...MOVING WEST AT 5 MPH. PENNY SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN MONTGOMERY COUNTY

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3481 7991 3490 7985 3505 7988 3512 7993
      3509 8000 3511 8006 3526 8009 3526 8009
      3523 7992 3515 7992 3515 7961 3506 7956
      3504 7947 3498 7958 3490 7957 3486 7963
      3482 7961

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 11, 2:30 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN JUL 11 2004

.SHORT TERM...
HOT AND HUMID PATTERN WILL CONTINUE AT LEAST THROUGH TUESDAY.
CONDITIONS OVERNIGHT WILL BE PARTLY TO MOSTLY CLOUDY WITH SOME LOW
STRATUS DEVELOPING. ANY FOG THAT DEVELOPS SHOULD NOT BE VERY DENSE
WITH 2-3 MILE VISIBILITIES AT WORST.

MONDAY...HOT AND HUMID CONDITIONS IN THE AFTERNOON WILL HELP TO
SUPPORT AFTN THUNDERSTORMS. LOW LEVEL BOUNDARIES WILL REMAIN ACROSS
THE AREA LEFT OVER FROM THIS AFTERNOON/EVENING CONVECTION. MODELS IN
AGREEMENT DEPICTING MORE UPPER DYNAMICS FOR STRONG TO EVEN ISOLATED
SEVERE STORMS IN THE AFTERNOON. WEAK UPPER LEVEL DIVERGENCE ALONG
WITH A 500 MB SHORTWAVE WILL HELP TO ENHANCE LIFT AND SUPPORT STRONG
UPDRAFTS. A WEAK COLD FROM WILL ALSO BEGIN TO PUSH INTO THE AREA
LATER IN THE EVENING HELPING TO PROVIDE EVEN MORE LOW LEVEL FOCUS.
SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY NIGHT ESPECIALLY
IN THE EAST AS THE FRONT MAKES ITS WAY ACROSS THE AREA.

TUESDAY AND WEDNESDAY...THERE WILL BE A LESSER CHANCE FOR SHOWERS
AND THUNDERSTORMS INTO TUESDAY AND ESPECIALLY WEDNESDAY AS SLIGHTLY
DRIER AIR MOVES IN THE THE DEEPER NW FLOW. WILL KEEP 20 TO 30
PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY BUT ACTIVITY
WILL BE WIDELY SCATTERED TO EVEN ISOLATED BY WEDNESDAY. TEMPERATURES
TUESDAY WILL BE CONTINUED HOT IN THE 90S AND THEN SLIGHTLY COOLER ON
WEDNESDAY.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
EXTENDED MODELS ARE IN GOOD AGREEMENT CONCERNING THE CLOSED UPPER
LOW OVER THE THE EASTERN GREAT LAKES/NEW ENGLAND THROUGH THE PERIOD.
FROPA AND SHORTWAVE TROUGH PASSAGE ON WEDNESDAY SHOULD PUSH THE DEEP
MOISTURE TO OUR EAST...LEAVING A DEEP DRY WEST-NORTHWEST FLOW. TEMPS
SHOULD ALSO BE COOLER WITH THE DEEP TROUGH OVER THE EAST
COAST...HIGHS IN THE MID/UPPER 80S AND LOWS IN THE MID/UPPER 60S.

&&

.AVIATION...
TSTM COVERAGE SHOULD BE ENOUGH THIS AFTERNOON TO WARRANT A TEMPO FOR
TSRA FROM 20Z THROUGH 00Z...FOLLOWED BY VCTS UNTIL 03Z. PERSISTENCE
FORECAST WILL PROBABLY VERIFY BEST FOR VISIBILITY...AND WILL HAVE 3
MI EVERYHWERE AFTER 06Z. WILL HAVE LOW CEILINGS AROUND 600FT AT
RDU...RWI AND FAY AFTER 09Z WITH THE MESOETA SHOWING ISENTROPIC LIFT
THERE AND VERY MOIST LOW LEVELS WITH A SOUTHERLY FLOW FROM THE
OCEAN.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...JO
LONG TERM/AVIATION...DGS
Hazardous weather outlook, Jul 11, 10:00 AM EDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EDT SUN JUL 11 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
1000 AM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORM WILL DEVELOP AGAIN THIS AFTERNOON
ACROSS CENTRAL NORTH CAROLINA. HOT AFTERNOON TEMPERATURES COMBINED
WITH LOCAL LEVEL BOUNDARIES AND A WEAK UPPER DISTURBANCE WILL
SUPPORT STRONG TO EVEN ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON.
THE BEST CHANCE FRO SEVERE THUNDERSTORMS LOOKS TO BE ALONG AND EAST
OF US 1 ACROSS THE EASTERN PIEDMONT...SANDHILLS AND COASTAL PLAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:11 PM EDTSevere Thunderstorm WarningRAHNash34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.